Wednesday, June 05, 2013
'Superfoods' shown to fight prostate cancer
The effect was on an indicator, not on cancer itself -- and an effect was shown not on people in general but on cancer survivors. Lots of room for slippage there
Superfoods have been shown to fight prostate cancer, in a ground-breaking study.
Men who had been treated with surgery or radiotherapy for the disease were given a capsule containing essence of pomegranate, green tea, turmeric and broccoli.
At the end of a six-month trial, their PSA levels - a protein which is an indicator of the cancer - were 63 per cent lower than those who took a placebo.
While lab tests and small non-randomised studies have previously suggested that such foods, which are rich in polyphenol, have an anti-cancer effect, the British study is the first to demonstrate such an impact on sufferers of prostate cancer, compared with those who were not given the capsules.
Prof Robert Thomas, a consultant oncologist at Bedford Hospital and Addenbrooke’s Hospital in Cambridge will present the results of the “Pomi-T” study at the American Society of Clinical Ontology in Chicago today.
Professor Thomas said: “Our experience in offering high-quality clinical care, collaboration with cancer charities and world-class research with the University of Cambridge has resulted in findings which will have an world-wide impact.
"We hope this will help millions of men to help combat the onset of prostate cancer.
The study found virtually no adverse affects among the group who were given the supplement.
Because of the lowered PSA levels among those given the capsule significantly fewer men proceeded to potentially toxic therapies at the end of the study, the study said.
“Healthy eating and lifestyle is the main way of helping to combat the development of cancer but men can now also turn to a whole food supplement which has been shown to work,” said Prof Thomas.
Statins could lead to muscular injuries, scientists warn
At long last
Millions of people taking statins to lower their cholesterol could be putting themselves at risk of muscular injuries, researchers have warned.
The drugs have been associated with musculoskeletal conditions and joint diseases, with users more likely to suffer such conditions.
The findings were described as “concerning” in light of the fact that taking statins from a young age to prevent cardiovascular diseases has been widely advised.
Dr Ishak Mansi of the North Texas Health Care System in Dallas studied data from a military health care system to determine whether the drugs were associated with musculoskeletal conditions.
A total of 46,249 patients were divided into those who used statins and those who did not.
Dr Mansi said: "Musculoskeletal conditions, arthropathies, injuries and pain are more common among statin users than among similar non-users.
"The full spectrum of statins' musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals."
The study, which was published in the journal JAMA Internal Medicine, found that statin users had a higher odds ratio (OR) for musculoskeletal diseases, strains and sprains and dislocation.
Dr Mansi said: "To our knowledge, this is the first study, using propensity score matching, to show that statin use is associated with an increased likelihood of diagnoses of musculoskeletal conditions, arthropathies (joint injuries) and injuries.
"In our primary analysis, we did not find a statistically significant association between statin use and arthropathy; however, this association was statistically significant in all other analyses.
"These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated.”
Statins can reduce the level of bad cholesterol in the blood and thus lower the risk of a heart attack in people at high risk.
They have been hailed as a wonder drug that everyone over 50 should be taking, but concerns have already been raised about side effects and possible health problems.
In March, researchers warned that taking high-dose statins put people at an increased risk of potentially fatal kidney problems.
Medics have also warned that statins can cause tiredness in many users.
Posted by jonjayray at 12:06 AM